Who out there dropped this g-d drug cold turkey and is feeling better? I want to know what you went through, how long it took, and how you got through it.
Also, is Cymbalta withdrawal dangerous? I know some people get suicidal thoughts but I don't get them, so it there any other dangers??
Thanks to everyone. I hate cymbalta.
I haven't visited this forum in months. I was very disheartened when I came here looking for help, support and kind words, and instead had the fear of god put into me that there was NO hope. Not what I wanted out of a "support" group.
Anyway, I'm fully off Cymbalta and feeling great, so I thought I'd check back here to see if anything had changed on this forum. It hasn't, but your topic request gives me the perfect opportunity to tell my story.
I was on 60mg for more than 2 years. I was never actually diagnosed with clinical depression, but I was having trouble doing anything in a day except sitting on the couch staring at the tv, and I cried a LOT. So my doctor gave me Cymbalta after we discovered Cipralex was just making me feel worse.
After nearly 3 years, I got worried about going off them, they were costing me a fortune, and my life had turned around so I felt good about not needing it. I talked to my doctor about not wanting to take them anymore. Being an hour late for my daily dose resulted in nausea, major brain zaps, and the most vivid nightmares, exactly as you all describe. Although the nausea was the worst for me. I dropped down to 30mg and felt a little out of sorts for about a week, but it wasn't too bad. I thought that if going from 60mg to 30mg was tolerable, then when I finally go off them, it should be no trouble at all.
As you all know, that's the furthest thing from what actually happens. For me, it's not the brain zaps that kill me, it's the nausea. I felt like I had just gotten off one of those spinning carnival rides that went on for a couple hours. I'd get a bit of vertigo, but mostly I was so sick I was throwing up on a regular basis.
Coming to this community did nothing but scare me even more. The members here at the time basically told me there was no hope, and that I was screwed for the rest of my life. Knowing I'd made such a huge life mistake by going on Cymbalta really made my mindset while trying to go off them so much worse. I was disheartened, depressed and nearly wanted to go back on a daily 60mg dose as a result of all the negativity I read on the net.
But once I left this community, I researched, researched and researched, both on the net and off. After weighing all the options, here's what I did.
Twice a week, I added an hour onto the time between doses. So on day 1 and 2, I took my pill at 8am. On day 3, I took the pill at 9am, and on day four, at 10am. On day 5 I took the pill at noon, and so on. So every three days or so, I'm adding an hour in between doses. If I experienced a sharp increase in side effects, I hovered at the current time between doses for however long it took until I didn't experience anything.
Within three weeks, I was taking a 30mg pill every 2.5 days. I'd take one Sunday morning, then my next one would be Tuesday evening, and so on. My side effects were ZERO. No brain zaps, no nausea, no nightmares, no irritability (except normal PMS). I didn't notice a change in my mood, nor did those around me - from when I was on a regular daily dose to this more elongated dose.
The problem then was I was having trouble stretching the dose beyond 60 hours. Since we all know Cymbalta doesn't come in a dose lower than 30mg, and it seems to be pretty much impossible to buy empty gel caps in Canada, I started to get worried again that I'd never go off them. I did discover in further research that Cymbalta's ingredients have a 48 hour half life, but that half-life is more like a 3/4 life. So stretching them beyond that last quarter doesn't really work too well. But after a good conversation with my incredible doctor, he suggested Gravol with every dose that was a longer stretch than the previous one, and it minimized the nausea. I still got the nausea, and mild brain zaps, but it was VERY tolerable and I could forget about it if I was busy with something else. The trick is to also continuously be positive. Knowing you're making a difference in your body, and you're teaching your brain to be independent again. I was making progress, and it was obvious. Kinda like losing weight. You're teaching your body how to be healthy and it may have mild drawbacks, but you push through it and the end result is incredible. Every day, you'll notice a positive difference. You need to learn to focus on that. If you can't, maybe you're not ready to go off anti-depressants.
Another two months later, I was taking a 30mg dose every 4 days. I talked to my doctor, and at this point, decided to stop cold turkey. While I admit that the side effects were a little stronger, they were still only a fraction of the severity I experienced when I tried to go cold turkey from a daily dose. I could ignore the symptoms easily when I was busy, I didn't have anger or sadness breakdowns, I wasn't throwing up, brain zaps didn't feel dangerous (when I did notice them), and I was sleeping normally. The trick for me was to keep busy. I only noticed symptoms were really uncomfortable when I was sitting and not doing much (like watching tv without working or doing a craft) for long periods of time. Further, when I was working out (running on the treadmill), I'd get jittery and my teeth would chatter, like I'd had too much coffee. But I understand that's to be expected when going off any seretonin-norepinepherin-inhibitor as your brain reteaches itself how to regulate the natural chemicals without the assistance of drugs. Oh, by the way, it's important to work out. Not just lifting weights, but do something cardio, for at least half an hour a day. It forces the brain to release a dose of epinephrine which also helps it learn to live without a drug telling it what to release, and when.
Within two weeks of my last dose, I felt absolutely no withdrawal symptoms or any residual feelings from being on Cymbalta. I haven't taken a pill in 2 months, and I'm happy. I lost no time while going off them. Sure, I had my periods of downness and maybe cried a little more than usual (it seemed to be once every 4 days when my brain was expecting a dose), but I wasn't miserable, I wasn't starting fights, and the world wasn't coming to an end.
So to sum, your first two weeks might look like this:
Dose 2 - 24 hours later
Dose 3 - 25 hours later
Dose 4 - 26 hours later
Dose 5 - 26 hours later
Dose 6 - 27 hours later
Dose 7 - 27 hours later
Dose 8 - 28 hours later
Does 9 - 28 hours later
Dose 10 - 28 hours later
Dose 11 - 29 hours later
Dose 12 - 29 hours later
Dose 13 - 30 hours later
Dose 14 - 30 hours later
If you experience brainzaps or nausea or any withdraawl symptom you CAN'T handle, then stick at your current time-between-doses until you can comfortably take them without experiencing withdrawal. Then add another hour. Believe me, this works, and your symptoms will be tolerable (as we all know... we've all been an hour or two late on a dose and know what it feels like). The longer you stretch out your doses, the less severe those symptoms become. Just, whatever you do, DON'T decrease your time between doses. That will be a bigger step back than it looks as you're screwing up what you're teaching your brain.
The last thing I want to stress to readers desperate to get off Cymbalta is this, WHY do you want to go off them? Are you SURE you're not depressed anymore? How do you know you're not depressed if you feel great while you're on them, and horrible if you miss a dose? I know people who will happily take anti-depressants the rest of their lives, and there's nothing wrong with that. If you can wean yourself down to 30mg once every two days, you might want to resign yourself to sticking with it long term. Just a thought.
No, I don't work for Lily, I'm not a spokesperson for Cymbalta, nor do I work in the psychiatry/medical field. I'm just a normal person like yourself who refused to let the negativity of peoples withdrawal stories stop me from having a pleasant experience going off the drug.
I truly hope many people in this forum can learn to start spreading hope and support instead of pity and feelings of "yes, it's the worst thing in the world, but you're not alone". You're making it worse for people looking for help by saying 'it sucks and there's nothing you can do about it'. It's NOT the worst thing in the world. It just takes a bit of work, and hope. I didn't want your pity or your sympathetic ear. I wanted to be told it could work, there was a way, and lets all be strong together. That would have really helped back then.
If you need some REAL positivity, it doesn't look like you're going to get it here. Feel free to email me at email@example.com and I'll do my best to help you feel better about what you're about to do.
Best of luck to all of you, pessimists or not. I'm a much better person now for having used Cymbalta, as it helped me through a rough time in my life, and going off was way easier than these (and other negative) forums made it out to be. You're afraid for nothing, you CAN do this.